Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 14, 2017Dade County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 14, 2017, 10:36 PM EDT for Dade County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 10:36 PM EDT (02:36 UTC)
Expired
Jul 14, 2017, 11:15 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Dade County, GA

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS82 KFFC 150236
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1036 PM EDT FRI JUL 14 2017
 
GAZ001>003-150315-
Catoosa GA-Walker GA-Dade GA-
1036 PM EDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATOOSA...
NORTHWESTERN WALKER AND DADE COUNTIES UNTIL 1115 PM EDT...

At 1035 PM EDT...a line of strong thunderstorms extended from 
Lookout Mountain to near Trenton to north of Rising Fawn, moving 
east at 10 mph.

  HAZARD...40 mph wind, frequent lightning and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Rising Fawn, Lakeview, Wildwood, Fairview, Stephensville, Chattanooga
Valley, New England, Morganville, Cloudland Canyon State Park,
Hooker, Cooper Heights, Indian Springs and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3481 8529 3466 8554 3492 8560 3498 8553
      3499 8515
TIME...MOT...LOC 0235Z 292DEG 7KT 3500 8534 3487 8547 3472 8570 

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 7:31 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 7:31 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
731 PM EDT Fri Jul 14 2017

.UPDATE...
Updated for the 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 317 PM EDT Fri Jul 14 2017/

SHORT TERM /Tonight through Saturday Night/...
The Bermuda high will eventually be undercut by an approaching front
from the north. Taking a look upstairs, we see the northern stream
anchored across the Great Lakes region.  We will see amplification
of this jet with the trough pivoting toward the northeast through
the period. A front associated with the trough will approach later
Saturday and eventually wash out across the area for the remainder
of the weekend.  This will be the axis by which we see the most
precipitation coverage through the period.

For the remainder of today, anticipate the best coverage of showers
and thunderstorms to be confined mainly across north GA where we are
observing the best dynamics and moisture convergence. According to
some of the high resolution models, we may see an influx of activity
move into metro ATL later this afternoon into the evening. It seems
that the models are picking up on a bit of moisture flux and mid
level vort max. We can not rule this out as the surface high is
already being undercut by the approaching trough axis. Still
thinking that based on the position of the high pressure at this
point and the dry air seen on WV imagery, we will struggle to see
much development across central GA. Any convection should start to
dwindle through late evening. However, as the front approaches from
the north with better upper level support, would not be surprised to
see some precipitation activity developing along the far northern
tier by Saturday morning. Lows overnight will be in the low/mid 70s
with cooler air along the higher terrain.

As we go through the day on Saturday, the front will approach. The
models keep showing the progression of this front slowing with time.
The front, which will be fairly weak overall, will slowly drape
across the metro ATL toward Athens by late Saturday into the
overnight, eventually washing out across central GA.  This boundary
however will be the focus for much of the shower/thunderstorms
across our area.  Thinking highest pops will be across north GA to
start with the chance increasing across central GA by the afternoon
into the overnight.  With better cloud coverage across north GA, not
sure how much instability will be realized although upper level
support will be there. Ahead of the front across central GA, with
better insulation, we should see more discrete thunderstorms with
strong outflows.  Thus feel we could see some strong thunderstorms
develop, especially later in the afternoon across this region. Shear
is lacking across central GA, so do not anticipate anything well
organized. Strong gusty winds, frequent lighting and heavy rainfall
will be the main threats. With the front stalling across the region,
we may see activity through saturday night, although coverage should
be substantially less.

Temperatures should be around normal for this time of year through
the short term.

26

LONG TERM /Sunday through Friday/...
By the beginning of the long term forecast period...a weak sfc
frontal boundary will most likely reside across north
Georgia...while weak disturbances accompany deepening long wave
cyclonic flow in the mid levels. While some isolated shower/tstorm
activity could already be ongoing...think diurnal heating will
really help spark development by early afternoon Sunday. Despite a
weakly-sheared summertime environment...do think buoyancy and
synoptic forcing could allow for isolated severe storms during the
afternoon and evening.

Front will make little progress south by Monday morning...so
expecting a similar trend in the weather Monday as mid level
cyclonic flow deepens and another shortwave approaches from the
north. The front will likely "wash out" on Tuesday with the mid
level trough slowly becoming replaced by a large ridge...so
convective coverage may be somewhat less Tuesday...but nonetheless
influenced by daytime heating.

12z GFS coincides better with ensemble means than the 00z EC in
building a large ridge into the area by Wednesday. Basing the
forecast off of this pattern would mean hotter and drier weather.
Given the time of year...isolated convection will still be possible
Wed-Fri...but more isolated than previous days. In addition...temps
will most likely have no problem pushing into the lower to mid
/perhaps some upper/ 90s.

Kovacik

&&

.AVIATION...
00Z Update...
Convection around the ATL area sites should diminish through the
evening hours with AHN/MCN/CSG remaining dry. Patch fog tonight,
mainly in areas that has received rain. CU field and a little more
widespread tsra coverage Saturday afternoon. Winds will remain on
the west side through the forecast.

//ATL Confidence...00Z Update...
Medium on TSRA development this evening.
High on remaining elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  91  72  88 /  40  60  50  60
Atlanta         74  89  73  86 /  40  60  40  60
Blairsville     67  83  66  82 /  80  60  40  60
Cartersville    72  88  71  86 /  80  60  40  60
Columbus        76  92  75  88 /  50  40  40  60
Gainesville     73  88  71  85 /  70  60  40  60
Macon           75  93  74  89 /  20  50  40  60
Rome            73  88  71  87 /  70  60  40  40
Peachtree City  72  90  72  86 /  40  50  40  60
Vidalia         75  93  75  90 /  20  40  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....20
AVIATION...17
Hazardous weather outlook, Jul 14, 9:20 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
920 PM EDT Fri Jul 14 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
920 PM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms are expected across the area
this evening. Some storms may be strong with the main hazards being
strong winds to 40 MPH, locally heavy rainfall, and frequent
lightning. Small hail will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are possible each afternoon and
evening through Thursday. Some more widespread development could
occur over the weekend with an approaching front. Heat Index
values will approach 105 degrees over portions of central Georgia,
generally Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jul 14, 8:36 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
836 PM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     NORTH CANTON            34.24N  84.49W
07/14/2017                   CHEROKEE           GA   EMERGENCY MNGR

            TREE DOWN ON A STRUCTURE NEAR THE INTERSECTION OF SHOAL
            CREEK RD AND WALESKA RD.

&&

EVENT NUMBER FFC1701094

KING
Local storm report, Jul 14, 8:39 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
839 PM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     LIGHTNING        1 NNE THE ARBORS        34.13N  84.56W
07/14/2017                   CHEROKEE           GA   EMERGENCY MNGR

            HOME STRUCK BY LIGHTNING ON 3018 GOLF CREST LANE... NO
            FIRE.

&&

EVENT NUMBER FFC1701095

KING
Local storm report, Jul 14, 8:43 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
843 PM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     LIGHTNING        BUFFINGTON              34.24N  84.42W
07/14/2017                   CHEROKEE           GA   EMERGENCY MNGR

            HOME STRUCK BY LIGHTNING AT 222 FOREST CREEK LANE...
            CONFIRMED STRUCTURE FIRE.

&&

EVENT NUMBER FFC1701096

KING
Special weather statement, Jul 14, 9:02 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
902 PM EDT FRI JUL 14 2017

GAZ034-045-150145-
DeKalb GA-Gwinnett GA-
902 PM EDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND SOUTHWESTERN GWINNETT
COUNTIES UNTIL 945 PM EDT...

At 901 PM EDT...a strong thunderstorm was over Panthersville, moving
northeast at 10 mph.

  HAZARD...40 mph wind, pea sized hail, frequent lightning and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Decatur, Lilburn, Clarkston, Stone Mountain, Avondale
Estates, Lithonia, Pine Lake, Tucker, Belvedere Park, North Decatur,
North Druid Hills, Candler-Mcafee, Druid Hills, North Atlanta,
Mountain Park, Belmont, East Lake, Little Five Points and Snapfinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3392 8420 3384 8404 3373 8405 3368 8408
      3364 8424 3365 8425 3365 8428 3364 8428
      3365 8434 3368 8435 3384 8435
TIME...MOT...LOC 0101Z 244DEG 7KT 3370 8429

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 14, 9:52 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
952 PM EDT FRI JUL 14 2017

GAZ001-002-150230-
Walker GA-Dade GA-
952 PM EDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND DADE
COUNTIES UNTIL 1030 PM EDT...

At 951 PM EDT...a line of strong thunderstorms was along a line
extending from Cole City westward, moving east at 15 mph.

  HAZARD...40 mph wind, frequent lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Trenton, Chickamauga, Lookout Mountain, Fairview, Stephensville,
Chattanooga Valley, New England, Morganville, Cloudland Canyon State
Park, Hooker, Cole City and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3498 8560 3498 8527 3487 8527 3476 8556
TIME...MOT...LOC 0151Z 268DEG 12KT 3502 8552 3491 8554 3480 8582

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 14, 10:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1036 PM EDT FRI JUL 14 2017

GAZ001>003-150315-
Catoosa GA-Walker GA-Dade GA-
1036 PM EDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATOOSA...
NORTHWESTERN WALKER AND DADE COUNTIES UNTIL 1115 PM EDT...

At 1035 PM EDT...a line of strong thunderstorms extended from
Lookout Mountain to near Trenton to north of Rising Fawn, moving
east at 10 mph.

  HAZARD...40 mph wind, frequent lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Rising Fawn, Lakeview, Wildwood, Fairview, Stephensville, Chattanooga
Valley, New England, Morganville, Cloudland Canyon State Park,
Hooker, Cooper Heights, Indian Springs and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3481 8529 3466 8554 3492 8560 3498 8553
      3499 8515
TIME...MOT...LOC 0235Z 292DEG 7KT 3500 8534 3487 8547 3472 8570

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:08 PM EDTSpecial Weather StatementFFCCherokee52 min
Jul 14, 8:20 PM EDTSpecial Weather StatementFFCGwinnett40 min
Jul 14, 9:02 PM EDTSpecial Weather StatementFFCDeKalb43 min
Jul 14, 9:52 PM EDTSpecial Weather StatementFFCDade38 min
Jul 15, 11:58 AM EDTSpecial Weather StatementFFCWalker32 min
Jul 15, 12:48 PM EDTSpecial Weather StatementFFCWalker27 min
Jul 15, 1:16 PM EDTSpecial Weather StatementFFCChattooga29 min
Jul 15, 1:31 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon, Walker29 min
Jul 15, 2:09 PM EDTSpecial Weather StatementFFCToombs36 min
Jul 15, 2:12 PM EDTSpecial Weather StatementFFCFloyd33 min
Jul 15, 2:29 PM EDTSpecial Weather StatementFFCPickens31 min
Jul 15, 2:39 PM EDTSpecial Weather StatementFFCBartow36 min
Jul 15, 4:34 PM EDTSpecial Weather StatementFFCDeKalb26 min
Jul 15, 4:43 PM EDTSpecial Weather StatementFFCMontgomery, Treutlen, Wheeler32 min
Jul 15, 4:55 PM EDTSevere Thunderstorm WarningFFCMontgomery, Treutlen, Wheeler35 min
Jul 15, 5:05 PM EDTSpecial Weather StatementFFCBen Hill25 min
Jul 15, 5:06 PM EDTSpecial Weather StatementFFCDodge24 min
Jul 15, 5:32 PM EDTSpecial Weather StatementFFCDodge, Treutlen, Wheeler28 min
Jul 15, 5:41 PM EDTSpecial Weather StatementFFCSpalding34 min
Jul 15, 5:43 PM EDTSpecial Weather StatementFFCHenry32 min
Jul 15, 5:55 PM EDTSpecial Weather StatementFFCWilcox35 min
Jul 15, 7:39 PM EDTSpecial Weather StatementFFCJefferson36 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.